AssessmentsClostridium difficile (Pseudomembranous colitis)
Clostridium difficile (Pseudomembranous colitis)
USMLE® Step 1 style questions USMLE
A 76-year-old man presented to the emergency department due to diarrhea and abdominal pain for the past four days. Since symptom onset, the patient has had seven watery bowel movements per day. Temperature is 38.6 °C (101.5 °F), blood pressure is 99/73 mmHg, pulse is 108/min, respiratory rate is 16/min and SpO2 is 99% of room air. Physical examination shows dry mucous membranes and bilateral lower abdominal tenderness to palpation. Clostridioides difficile antigen test is performed and returns positive. Which of the following most likely predisposed this patient to this infection?
Clostridium difficile is difficult to treat, hence the name.
Clostridia, as a family, are obligate anaerobes, meaning they don’t require oxygen to thrive, in fact, they’re better off without it.
When conditions improve, the spores can sprout into fully fledged Clostridia.
In the lab, when doing a gram stain, Clostridium difficile is gram positive, or purple and look like big cylinders or rods.
This is called the fecal-oral route, and it usually results from eating with unwashed hands.
In fact, around 5% of the population are asymptomatic carriers of Clostridium difficile, but the vast majority of these individuals don’t seem to have an issue with it!
That’s because there are a number of bacterial species living in the intestines that make up the microbiome.
These various bacterial species called the normal flora, coexist in an environment where they live together and compete for resources.
However, if the diversity of that normal flora is disturbed - by antibiotics - for instance, then organisms that are resistant to antibiotics like Clostridium difficile can thrive while other bacteria might die out.
That can allow for overgrowth of Clostridium difficile.
Another way to disturb the equilibrium of the gut biome is use of chemotherapy or prolonged use of elemental diet, which is gastric tube feeding of elemental liquid nutrients, often seen in intensive care units.
In these situations, once again, the normal flora gets disturbed and it tilts the equilibrium towards Clostridium difficile.
Combinations of high antibiotic usage and parenteral feeding make Clostridium difficile a common problem in intensive care units and nursing homes.
This causes the intestinal cells to undergo apoptosis or programmed cell death.
If enough of intestinal cells die, the tight junctions between neighboring cells fall apart.
TcdB enters cells, including neutrophils, and causes cellular apoptosis.
The combined effect of the two toxins leads to pseudomembranous colitis.
On colonoscopy, the result of the inflammatory response is the formation of elevated, yellowish-white plaques called pseudomembranes, which are filled with pus.